Once upon a time, people who suffered daily headaches took to darkened rooms with lilac-scented, damp cloths on their foreheads and snoozed the afternoon away. That time is past. In these days of screaming kids, demanding bosses, and bill collectors, 40-50 million Americans slam through their days with almost-daily headaches, popping pills before and after the pain occurs.
Little do they know that by constantly taking headache medication, they actually could be causing their own suffering, making their headaches worse over time. This phenomenon is called rebound headache.
(Some of the most common over-the-counter headache medications, such as Tylenol and Advil and aspirin, are not thought to be responsible for the sorts of rebound effects discussed here.)
One practitioner described rebound headache as an unrecognized epidemic. Of the 50 million people in the United States who often get headaches, about 4-5% suffer from rebound syndrome, according to R. Michael Gallagher, DO, director of the headache center at the University of Medicine and Dentistry of New Jersey, School of Osteopathic Medicine.
“I wrote about this 20 years ago,” he says, “but it is just now becoming widely recognized.” Gallagher notes, however, that the medication does not always cause the problem.
What a Pain!
Headaches come in different forms: tension-type, migraine, or cluster headaches (clustering in occurrence). Most headaches are the primary symptom in and of themselves, but about 10% are secondary to another cause, such as an infection (including colds), a tumor, or a blow to the head.
At least 90% of adults have had a tension-type headache at one time or another. Tension headaches are steady, don’t throb, and affect both sides of the head. Migraines are less common, but still affect 25-30 million people in the United States. Migraines usually affect one side of the head (60% of cases) and the pain throbs. Nausea, vomiting, sensitivity to light, and an aura of sparkly light patterns preceding the headache are all possible accompaniments to this miserable condition.
While three out of four migraine sufferers are women, cluster headaches affect mostly men (85%). Cluster headache pain often centers around one eye and may strike in the middle of the night. These headaches can occur in clusters for many days or even as long as a month.
Many triggers can set off headaches–stress, certain foods, menstrual periods, weather changes, depression, anxiety, even happiness or sexual excitement. Another cause, of course, is trauma, like a whack to the head with a hockey stick or a knock into a windshield.
Most Likely to Hurt
If just reading about these headaches is enough to trigger one, you know why people are so desperate for relief that they freely pop pills to alleviate the pain. Rebound headaches can be caused by both prescription and over-the-counter preparations. “In my opinion, the biggest culprits are medicines containing caffeine,” Gallagher comments. Second in line for blame are opioid medications and tranquilizers.
There are different reasons that medication can stop working, causing rebound and additional problems. “One theory holds that analgesics [painkillers] elevate your pain threshold and when they begin to wear off, the headache is part of the withdrawal instead of the primary symptom,” Gallagher says. According to another theory, pain pills affect the neurotransmitters in the brain and when the medicine is withdrawn, the transmitters become more effective, transmitting more pain. The caffeine in some preparations constricts blood vessels and then leaves the system quickly, causing, some say, a wave of pain.
What to Do
If you suspect your medicine is causing your headaches, what should you do? “It is a delicate process to withdraw from your medicine,” Gallagher says, advising people not to go cold turkey. One step is to be aware of this syndrome when you first take a headache medication. If it doesn’t work, don’t take more; consult your doctor.
Discontinuation of analgesics, ergotamine (for migraine relief), sedatives, and decongestants (yes, those can cause problems, too) is successful in most cases. Getting off over-the-counter medicines can usually be done at home with your doctor’s help. Sometimes, however, when your medicine is combined with barbiturates or codeine, or when an ergotamine preparation is being overused, withdrawal can be more severe and may even need to be done in a hospital.
Dr. Gallagher warns that after you begin withdrawal, your headache may come back in full force, worse than ever. This can last as long as 72 hours. In fact, it may take 8-12 weeks to respond normally to drugs needed to control your headaches over time. This is called the analgesic washout period. During this period, even an appropriate alternative medication may not work as well as it should.
The washout period can be a touchy time. Often patients claim they are not in rebound, having stopped their medications before without any change in their headaches. In the case of some drugs (like Fiorinal, Fioricet, and Esgic), taking beta blockers for other conditions during withdrawal can mask withdrawal symptoms and cause surprise seizures. All the more reason to listen to your doctor if he or she suspects your medications are causing, rather than curing, your headaches.
The good news: In a study done at the Southern California Permanente Group, 78% of chronic daily headache patients studied said their symptoms actually lessened when they stopped using pain pills every day.
Your painkillers may cause constant headaches if:
- Your headaches occur almost daily, often starting between 2 a.m. and 5 a.m.
- Your headaches vary in type, severity, and location.
- Your preventive migraine medications are becoming less effective, and you are depending more on abortive products.
- You’ve been needing more and more of your medicine lately.
- You are using abortive migraine medicine excessively (because it’s not working) more than 15 or 20 days a month.
- The slightest amount of physical or mental effort sets off a headache.
- You have other symptoms, such as irritability or an upset stomach.
- If you wean off the medicine, your headaches improve.
Article By: Jean Lawrence, Medical Writer